Parkinson-like syndrome in nonhuman primates receiving a tetrahydropyridine derivative.

Abstract

Antipsychotic drugs, while ameliorating symptoms in schizophrenia, evoke extrapyramidal effects which resemble parkinsonism. We studied the potential of 1- (4,4-bis(4-fluorophenyl)butyl)-4-(4-fluorophenoxy)-1,2,3,6-tetrahydropyr idine d-tartrate to induce extrapyramidal side effects in Rhesus monkeys. This agent shares neurochemical effects of known antipsychotic agents in its ability to antagonize cerebral dopamine action by competing for (3H)-Haloperidol binding of the dopamine receptors and inhibiting limbic and striatal adenylate cyclase in rat brain. The compound was administered orally to monkeys for 18 days, starting at 2 mg/kg and increasing to 20 mg/kg. Additional groups of monkeys received the drug for 29 consecutive days at 5 and 7.5 mg/kg/day. In both studies, extrapyramidal signs were associated with neuropathological changes in the brains of treated monkeys. The findings resemble those reported in Rhesus monkeys and in drug addicts after repeated intravenous administration of 1-methyl-4-phenyl-1,2,3,6-tetrahydropyridine (MPTP). The findings also suggest a structure/activity relationship of tetrahydropyridine analogs with neurologic and associated neuropathologic manifestations produced in monkeys. The experimental model is useful to study the pathogenesis and possibly therapeutic approaches for Parkinson's disease.

Cite this paper

@article{Barsoum1986ParkinsonlikeSI, title={Parkinson-like syndrome in nonhuman primates receiving a tetrahydropyridine derivative.}, author={Nader Barsoum and Alec W. Gough and Jennifer M. Sturgess and Felix A de la Iglesia}, journal={Neurotoxicology}, year={1986}, volume={7 1}, pages={119-26} }